4 Pulmonary Embolism Nursing Care Plans

Pulmonary embolism refers to the obstruction of the pulmonary artery or one of its branches by a thrombus that originates somewhere in the venous system or in the right side of the heart. The clinical symptoms depend on the size and location of the embolus. Careful analysis of risk factors aids in diagnosis; these includes hypercoagulability, damage to the walls of the veins, prolonged immobility, recent surgery, deep vein thrombosis, postpartum state, and certain medical condition such as polycythemia, heart failure, and trauma. Treatment approaches vary depending on the degree of cardiopulmonary compromise associated with the PE. They can range from thrombolytic therapy in acute situations to anticoagulant therapy and general measures to optimize respiratory and vascular status (e.g., oxygen therapy, compression stockings).

Pulmonary embolism is a frequent hospital-acquired condition and one of the most common causes of death in hospitalized clients. Preventing thrombus formation is a critical nursing role.

Nursing Care Plans

Planning and goals for a client with pulmonary embolism include the following:

  • Decreasing the risk of pulmonary embolism
  • Preventing the formation of thrombus (ambulation and passive leg exercises)
  • Assessing potential for pulmonary embolism
  • Monitoring thrombolytic therapy
  • Managing pain and relieving anxiety
  • Managing oxygen therapy
  • Preventing possible complication

Here are four (4) nursing care plans (NCP) for pulmonary embolism:

  1. Impaired Gas Exchange
  2. Ineffective Breathing Pattern
  3. Deficient Knowledge
  4. Risk for Bleeding
Back
Next

Deficient Knowledge: Absence or deficiency of cognitive information related to specific topic.

May be related to

  • New medical condition
  • New treatment

Possibly evidenced by

  • Inaccurate information
  • Inaccurate follow-through of instruction
  • Questioning members of health team

Desired Outcomes

  • Client will verbalize understanding of desired content: importance of medications, signs of excessive anticoagulation, and means to reduce risk for bleeding and recurrence of emboli.
Nursing Interventions Rationale
Assess the client’s knowledge of pulmonary embolus: its severity, prognosis, risk factors, and therapy. Pulmonary embolism can be a sudden acute condition for which the client has no prior experience. An assessment provides an important starting point in education.
Provide information on the cause of the problem, common risk factors, and effects of PE on body functioning. Preventing thrombus formation is an ongoing concern. An informed client is more likely to avoid common risk factors.
Inform the client of the need for routine laboratory testing while on oral anticoagulation. Continued regular assessment of anticoagulation is necessary to prevent both recurrences of clots and active bleeding.
Instruct the client about medications, their actions, dosages, and side effects. Clients may require anticoagulation for weeks, months, or more, depending on their risks. Accurate knowledge reduces future complications.
Discuss the use of a medical alert bracelet or other identification. These forms of identification alert others of the client’s anticoagulation history to facilitate safe, effective medical care.
Discuss with and provide the client with a list of what to avoid when taking anticoagulants:

  • Discuss drug, herb, alcohol, and food interactions with the medication. Emphasize that significant diet changes and all over-the-counter medications and complementary therapies need to be discussed with the physician or nurse practitioner before initiation.
  • Do not change a diet of foods high in Vitamin K (e.g., dark-green vegetables, cauliflower, cabbage, bananas, tomatoes).
  • Do not take new medications without consulting the physician, nurse, or pharmacist.
  • Do not use a blade razor (electric razors preferred).
These safety measures reduce the risk for bleeding. Many medications and foods interact with warfarin, altering the anticoagulation effect.
Discuss and give the client a list of signs and symptoms of excessive anticoagulation:

  • Severe nose bleeding
  • Black stools
  • Blood in urine or stools
  • Joint swelling/pain
  • Hemoptysis
  • Severe headache
Clients need to self-manage their condition. Early assessment facilitates prompt treatment.
Discuss with and give the client a list of measures to minimize the recurrence of emboli:

  • Do not cross the legs at the knees.
  • Maintain adequate hydration.
  • Perform leg exercises as advised, especially during long automobile and airplane trips.
  • Use elastic stockings as prescribed.
These measures reduce the potential for thrombus formation.
If the client is heparin-induced platelet aggregation (HIPA) positive, instruct about the importance of avoiding heparin. Heparin use can result in the formation of anti-heparin antibodies, which puts the client at risk.
Explain the need for a vena cava filter device if clotting is a chronic problem. In high-risk clients, this filter and/or interruption device can trap a thrombus migrating from a deep vein thrombosis (DVT) in the leg.
Back
Next

See Also


You may also like the following posts and care plans:

Respiratory Care Plans


Care plans about respiratory system disorders:

Further Reading


Recommended books and resources:

  1. Nursing Care Plans: Diagnoses, Interventions, and Outcomes
  2. Nurse's Pocket Guide: Diagnoses, Prioritized Interventions and Rationales
  3. Nursing Diagnoses 2015-17: Definitions and Classification
  4. Diagnostic and Statistical Manual of Mental Disorders (DSM-V-TR)
  5. Manual of Psychiatric Nursing Care Planning
  6. Maternal Newborn Nursing Care Plans
  7. Delmar's Maternal-Infant Nursing Care Plans, 2nd Edition
  8. Maternal Newborn Nursing Care Plans